Know the Warning Signs of Medication Overdose in Kids

By

Cindy Kuzma

This content is selected and managed by the Healthgrades editorial staff and is brought to you by an advertising sponsor.
x

This content is created or selected by the Healthgrades editorial team and is funded by an advertising sponsor. The content is subject to the Healthgrades medical review process for accuracy, balance and objectivity. The content is not edited or otherwise influenced by the advertisers appearing on this page except with the possible suggestion of the broad topic area. For more information, read the HealthGrades advertising policy.

ADVERTISEMENT
Dose of Medicine

Sometimes, you know beyond a doubt that your child has taken too much medicine. For instance, you find an empty bottle, or you watch your child swallow extra pills before you can intervene.

But other times, your little one may take medications when you’re not looking. Or you may accidentally give too high a dose, or combine two drugs with the same active ingredient, such as a cold medicine and a pain reliever that both contain acetaminophen.

Take Swift Action

If you know or suspect your child has taken too much medicine, call the Poison Control Center at 800-222-1222. Keep the number programmed into your home and cell phones and posted on your refrigerator. Call 911 immediately if your child:

  • Won’t wake up

  • Can’t breathe

  • Twitches or shakes uncontrollably

  • Displays extremely strange behavior

  • Has trouble swallowing

  • Develops a rapidly spreading rash

  • Swells up in the face, including around the lips or tongue

Watch for These Red Flags

If you’re not sure whether your child took too much medication, look for signs of overdose. They can vary based on your child’s age and weight, along with the type and amount of the drug he or she took. In general, the following signs indicate a problem:

  • Vomiting, nausea, or diarrhea

  • Drooling or dry mouth

  • Convulsions

  • Pupils that either grow larger or shrink

  • Loss of coordination and slurred speech

  • Sweating

  • Extreme fatigue

  • Yellow skin or eyes

  • Flu-like symptoms

  • Unusual bleeding or bruising

  • Abdominal pain

  • Numbness

  • Rapid heartbeat

Stop Overdose Before It Starts

Of course, the best way to deal with an overdose is to prevent it from happening in the first place. Follow these tips to store and use medication safely:

  • Keep medicine out of children’s sight and reach. Put it away each time you use it. Close child-resistant caps until they click or stop turning.

  • Read labels carefully and give drugs only as directed. Use the dosage container that came with the medicine—never a kitchen spoon.

  • Check the active ingredients of all your child’s medicines. Make sure you’re not giving two products containing the same active ingredient.

  • Always ask your child’s doctor or the pharmacist if you have questions about medications.

Key Takeaways

  • Program the Poison Control Center number—800-222-1222—into your phone. Call anytime if you know or suspect your child has ingested more than one dose of medicine.

  • Dial 911 instead if your child won’t wake up, can’t breathe, or exhibits other serious symptoms listed above.

  • If you’re not sure whether your child took too much medication, look for signs of overdose, such as vomiting, diarrhea, or drooling.
Medical Reviewers: Robert Williams, MD Last Review Date: Aug 27, 2013

© 2015 Healthgrades Operating Company, Inc. All rights reserved. May not be reproduced or reprinted without permission from Healthgrades Operating Company, Inc. Use of this information is governed by the Healthgrades User Agreement.

View Sources

Medical References

  1. How to Give Your Child Medicine. American Academy of Family Physicians, February 2012 (http://familydoctor.org/familydoctor/en/drugs-procedures-devices/over-the-counter/medicine-and-your-...;
  2.  For Parents: Young Children and Adverse Drug Events. Centers for Disease Control and Prevention, October 8, 2010 (http://www.cdc.gov/MedicationSafety/parents_childrenAdverseDrugEvents.html);
  3. Prescription and Over-the-Counter Medications. National Institute on Drug Abuse, May 2012 (http://www.drugabuse.gov/publications/drugfacts/prescription-over-counter-medications);
  4. Daily Medicine Record for Your Child. Food and Drug Administration, June 4, 2011 (http://www.fda.gov/downloads/Drugs/ResourcesForYou/Consumers/BuyingUsingMedicineSafely/);
  5.  Got a Sick Kid? Food and Drug Administration, Oct. 9, 2012 (http://www.fda.gov/Drugs/ResourcesForYou/Consumers/BuyingUsingMedicineSafely/UnderstandingOver-the-C...;
  6. Using Over-the-Counter Cough and Cold Products in Children. Food and Drug Administration, April 11, 2013 (http://www.fda.gov/ForConsumers/ConsumerUpdates/ucm048515.htm);
  7. Reducing Fever in Children: Safe Use of Acetaminophen. Food and Drug Administration, Aug. 1, 2013 (http://www.fda.gov/ForConsumers/ConsumerUpdates/ucm263989.htm);
  8. Administering Medication at Child Care or School. American Academy of Pediatrics, June 3, 2013 (http://www.healthychildren.org/English/safety-prevention/at-home/medication-safety/pages/Administeri...; A
  9. Antibiotic Prescriptions For Children. American Academy of Pediatrics, May 11, 2013 (http://www.healthychildren.org/English/safety-prevention/at-home/medication-safety/Pages/Antibiotic-...;
  10. Choosing Over-the-Counter Medicines for Your Child. American Academy of Pediatrics, May 11, 2013 (http://www.healthychildren.org/English/safety-prevention/at-home/medication-safety/pages/Choosing-Ov...;
  11. Medication Safety Tips. American Academy of Pediatrics, May 11, 2013 (http://www.healthychildren.org/English/safety-prevention/at-home/medication-safety/Pages/Medication-...;
  12. Medication Side Effects. American Academy of Pediatrics, May 11, 2013 (http://www.healthychildren.org/English/safety-prevention/at-home/medication-safety/Pages/Medication-...;
  13. Medication Safety. Safe Kids Worldwide, 2013 (http://www.safekids.org/safetytips/field_risks/medication);
  14. Medication Safety Tips. Safe Kids Worldwide, 2013 (http://www.safekids.org/tip/medication-safety-tips);
  15. Up and Away. Centers for Disease Control and Prevention, 2013 (http://www.upandaway.org);
  16. Up and Away Medication Safety Tip Sheet. Centers for Disease Control and Prevention, 2013 (http://www.upandaway.org/pdf/Up_and_Away_Tip_Sheet.pdf);


You Might Also Like

Choosing Cough or Cold Medicine for Your Child

Kids respond to medicines differently than adults, so take extra care to find the right formula for your child’s symptoms.

E-mail this page to your friends.

© Copyright 2015 Healthgrades Operating Company, Inc. Patent US Nos. 7,752,060 and 8,719,052. All Rights Reserved. 
Third Party materials included herein protected under copyright law.

Use of this website and any information contained herein is governed by the Healthgrades User Agreement.

PREVIOUS ARTICLE:

Avoid Giving Aspirin to Children

NEXT ARTICLE:

When Your Child Gets Into the Medicine Cabinet

Up Next

When Your Child Gets Into the Medicine Cabinet